Health service steps up drug awareness on International Overdose Day

0

Huron and Perth counties public health officials will recognize International Overdose Day on Tuesday as the community continues to feel the impact of an opioid crisis that worsened during the COVID-19 pandemic.

Content of the article

Huron and Perth counties public health officials will recognize International Overdose Day on Tuesday as the community continues to feel the impact of an opioid crisis that worsened during the COVID-19 pandemic.

Advertising

Content of the article

“We’re not isolated from this,” said Michelle Carter, a local public health nurse. “Although we are predominantly rural, we are affected and we need to recognize this and continue to work on our knowledge and support members of our community in any way we can.”

A recent report from the Office of the Chief Coroner shows that the number of confirmed opioid overdose deaths in Ontario skyrocketed to about 2,500 last year, about 1,000 more than in 2019. In Huron- Perth, the number of deaths has dropped from just one in 2019 to eight in 2020.

That may not seem like much compared to the major urban centers in the province, but “everyone counts,” Carter said. “When those numbers start to rise… it’s a concern for public health. I know we have been very focused on COVID but… these are the members of our community. “

December was the worst month on record for opioid overdose deaths in Ontario, at 249, and the coroner’s report suggests the high rates continue into 2021. Although Carter could not confirm an official number of overdose deaths in Huron and Perth counties so far this year, lives have been lost due to overdoses in the past eight months, the health unit said in a statement.

Local emergency services have also reported the use of naloxone, the life-saving drug that can temporarily reverse an opioid overdose while medical attention is sought. Earlier this month, a 53-year-old man in custody at Stratford Police Headquarters was sent to hospital after officers used naloxone to reverse a drug overdose, police said.

Advertising

Content of the article

“Although we suffered losses, we (also) made several saves,” Carter said.

Catherine Hardman, executive director of Choices for Change, a non-profit alcohol, drug and gambling counseling center serving Perth and Huron counties, said her organization saw an increased need for services during the pandemic. She believes the social isolation that accompanies public health measures linked to the pandemic has made drug addicts more vulnerable to overdoses.

“More people use it alone rather than with someone,” Hardman said. “Mental health and addiction issues have increased throughout the pandemic for a number of reasons, but I think for (drug overdoses) in particular… that’s the feeling we have. “

One of the messages promoted by the health unit on Overdose Awareness Day is about the importance of reducing the stigma surrounding drug addiction.

“Opioid addiction can happen in any city and at any age,” Carter said.

Although the illicit drug fentanyl has made headlines during an opioid crisis that has swept across the country in recent years, codeine, morphine, hydromorphone and Percocet are among the others. commonly used opioids.

Opioids work like a depressant, which means they slow down normal bodily functions, including the respiratory center of the brain. Signs and symptoms of an opioid overdose include slow, irregular, or stopped breathing, bluish lips or nails, deep snoring or gurgling, and loss of consciousness.

Advertising

Content of the article

The Beacon Herald published a question-and-answer session with Carter on the opioid crisis in Ontario in May.

The health unit reminds the public that anyone who calls 911 for help with an overdose is protected from drug charges by Canada’s Good Samaritan Drug Overdose Act.

Locations that offer free naloxone kits can also be found at the site of the province.

“If you, or someone you know, uses opioids, we strongly encourage you to get a free naloxone kit,” Carter said. “The use of substances alone can be fatal. Naloxone is only temporary; It is important that in the event of an overdose, you call 911 and stay with the person until help arrives.

cmontanini@postmedia.com

Advertising

comments

Postmedia is committed to maintaining a lively but civil discussion forum and encourages all readers to share their views on our articles. Comments may take up to an hour of moderation before appearing on the site. We ask that you keep your comments relevant and respectful. We have enabled email notifications. You will now receive an email if you receive a reply to your comment, if there is an update to a comment thread that you follow, or if a user that you follow comments. Visit our Community rules for more information and details on how to adjust your E-mail The settings.

Share.

About Author

Comments are closed.